Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
194 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Hi i have been taking prednisone 2.5 mg once a

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3129 Questions

default
Posted on Fri, 5 Apr 2019 in Medicines and Side Effects
Question: Hi i have been taking prednisone 2.5 mg once a day for two months. I though i could just stop taking it but feel awful . How should I taper. Is this common??
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

A dose of 2.5 mg is low, but the duration may have been enough to suppress your adrenal axis. The adrenal glands produce cortisol in response to stress, and they produce at least some everyday. If a steroid is present in the form of medication (such as prednisone), it tells the pituitary gland that you have enough, and the pituitary tells the adrenal glands not to make more. Then, when the outside source stops (ie you stope taking prednisone), it takes a while for that suppression to stop and for the adrenal glands to kick back in and make the appropriate amount.

Usually we see this suppression at higher doses, but it can happen at any dose really, and the longer a person is on, the more likely. So while 5 days on prednisone may not cause it, being on more than 10-14 days can.

The trick will be to taper even more slowly. Try taking 1/2 tablets (if you have 2.5 mg tablets) and try to take it around 8 am if you can, to simulate the natural diurnal rhythm of cortisol release. But before doing this, talk with your doctor so that the two of you do this together. I don't know the reason you were taking the prednisone, so I want to be cautious about just telling you what to do here without your doctor's input. The duration for which to take the 1/2 tablet isn't set in stone by guidelines, but you may need to do it for a couple of weeks.

I hope this information helps.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 47 minutes later
Ok so I will take 1/2 a tablet for two weeks. Then following the two weeks should I cut the 1/2 tablet into quarters and take that for a week to two ? I was trying to skip days of not taking the prednisone and I was feeling really bad. I asked my Endocronlogist who told me i could just stop talking it since it was such a small dose. I want to transition off comfortabley
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 38 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
It may be that on the 1/2 tablet (ie 1.25 mg) that your body will start recognizing the need for making more cortisol. However, I don't know the reason you are taking prednisone, and if it has to do with Addison's disease or other adrenal problems, then you may need to continue to take it and I would not recommend quitting without discussing with your endocrinologist.

It may be hard to quarter the small tablets. If after the 2 weeks on 1/2 tablet, you find you are having problem without any, then consider talking with the endocrinologist about the difficulty you are having. He/she may want to give you 1 mg tabs which can be cut in half. But you may be feeling better by then.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on